BACKGROUND: Spontaneous splenic rupture associated with anticoagulant use is a rare but potentially lethal disorder. Lack of prompt recognition can be associated with poor patient outcomes. The use of novel oral anticoagulants is becoming more common and thus consideration of this disorder while evaluating a patient who presents with abdominal pain while using these agents is extremely important. This is the first reported case of spontaneous splenic rupture associated with apixaban.
CASE PRESENTATION: We describe the clinical case of an 83-year-old white man who complained of sudden severe abdominal pain 5 days into a hospital stay for acute-on-chronic congestive heart failure and exacerbation of chronic obstructive pulmonary disease. Neither he nor his wife reported any significant trauma for the past 6 months prior to his admission. His medical history included chronic atrial fibrillation treated with medications including apixaban 2.5 mg twice daily. An urgent abdominal computed tomography scan demonstrated a large splenic hematoma and evidence of intraperitoneal bleeding from which he rapidly declined, developing hypovolemic shock. An emergency splenic arteriogram displayed a patent splenic artery and an embolization was successful in stabilizing him. Due to evidence of recurrent bleeding, an exploratory laparotomy and splenectomy was subsequently performed the following day.
CONCLUSIONS: The diagnosis of spontaneous splenic rupture is important to consider in a patient using apixaban who presents with abdominal pain and associated signs of hypotension and anemia. For hemodynamically unstable patients, prompt treatment to stop significant bleeding through splenic artery embolization or splenectomy is warranted and may be lifesaving.
Published In/Presented At
Lowry LE, Goldner JA. Spontaneous splenic rupture associated with apixaban: a case report. J Med Case Rep. 2016 Aug 9;10(1):217. doi: 10.1186/s13256-016-1012-6. PMID: 27506776; PMCID: PMC4977865.
Medicine and Health Sciences
Department of Medicine